Thunderstorm Wind, Rock Island
- When
- August 18, 4:18 PM CST
- Where
- Rock Island County, 1.73 mi NE of Coal Vly
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 41.450, -90.450
Power lines were blown down in Coal Valley.
Hot weather resulted in daily episodes of clusters of storms with damaging winds, isolated hail, and some areas of flash flooding from August 12 through August 18th. The most widespread activity occurred August 15th, and 18th, when several lines of storms moved through the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
Hot weather resulted in daily episodes of clusters of storms with damaging winds, isolated hail, and some areas of flash flooding from August 12 through August 18th. The most widespread activity occurred August 15th, and 18th, when several lines of storms moved through the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Aug 18, 1:16 PM CST, 3 hours 2 minutes earlier. Its key messages:
Area Forecast Discussion
National Weather Service Quad Cities IA IL
216 PM CDT Mon Aug 18 2025
.KEY MESSAGES...
- The watch is on for the development of more thunderstorms
this afternoon and evening, with some possibly strong to
severe. Localized torrential rainfall leading to flash
flooding is also possible.
- Mostly dry and more seasonal conditions are expected from
later Tuesday and especially Wednesday through the upcoming
weekend.
&&
.SHORT TERM /THROUGH TUESDAY NIGHT/...
Issued at 210 PM CDT Mon Aug 18 2025
Tonight...In watching for the latest storm development this
afternoon and evening, the prime axis appear along a 3000+ J/kg
MLCAPE area from the STL area up through the central WI/IL border,
including the far eastern portion of the DVN CWA. A secondary area
may be along a MLCAPE gradient in the vicinity of a MCV from east of
DSM and acrs the northern 1/2 or so of the DVN CWA. This secondary
area along and north of I-80 is where several of the latest CAMs
light up convection over the next few hours. Will have to have POPs
to cover both areas and scenarios. With the high CAPEs and low
LCL's, damaging wind gusts and a tornado are the prime concerns.
Near two inch PWAT's in place support localized torrential rainfall
at high rates again, and thus a slow moving storm may be able to
flood. But effective shear is marginal at 20-30 KTs, and deeper
layer lapse rates are weak, so some things against a higher severe
threat. After mid evening, expect the convective activity to wane and
slip east/south into the overnight hours along with the migration of
the main frontal system. Light north winds should be CWA-wide by
dawn. But there are some signs of at least patchy fog development in
the north around dawn as well, but it may be more widespread toward
the MN/IA border region. Low temps in the lower 70s to upper 60s.
Tuesday...A day with increasing post-frontal influence and deepening
northerly fetch acrs the area. A low chance for an isolated shower
or storm in the heating of the day, but there may be a large field
of post-frontal clouds putting the clamps down on instability build
up and a high temp potential buster. A secondary short wave dropping
down in steepening northwesterlies may try to kick up isolated
showers acrs MN and WI Tue evening, with a low chance for some of
that activity try try and make it down into our north. Otherwise
clearing and continued with the cool advection for widespread low
temps down in the mid to upper 60s.
&&
.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
Issued at 210 PM CDT Mon Aug 18 2025
Largely dry conditions are expected for Wednesday through the
upcoming weekend, with perhaps our next chances of precipitation
coming Friday night as another front approaches the region.
&&
.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1225 PM CDT Mon Aug 18 2025
Generally a VFR to MVFR mix of clouds along a boundary slipping
through the area. Sfc winds generally south to southwest, with
variable fluctuations along a couple of sfc boundaries hanging
around the area. There will be the chance for more isolated to
sctrd thunderstorms popping up this afternoon especially along
and north of the I-80 corridor into northwest IL. Some of these
storms may be strong to severe with damaging wind gusts and
sharply reduce VSBYs from locally heavy downpours. After the
late afternoon into evening storm risk, we should be VFR with
the sfc winds becoming north at 5-10 KTs into Wed morning. A low
chance for some MVFR fog at a few sites just before dawn.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Heat Advisory until 7 PM CDT this evening for IAZ067-068-
076>078-087>089-098-099.
IL...Heat Advisory until 7 PM CDT this evening for ILZ009-015>018-
024>026-034-035.
MO...Heat Advisory until 7 PM CDT this evening for MOZ009-010.
&&
SHORT TERM...12
LONG TERM...Schultz
AVIATION...12Hazardous Weather Outlook National Weather Service Quad Cities IA IL 417 AM CDT Mon Aug 18 2025 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-190930- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 417 AM CDT Mon Aug 18 2025 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...TODAY AND TONIGHT Hot and humid conditions are expected once again today. A Heat Advisory is in effect for this afternoon and early evening for locations generally along and south of Interstate 80. Chances of thunderstorms will increase once again this afternoon and evening, some of which could become strong to severe. The Storm Prediction Center has a Marginal Risk (level 1 of 5) of severe storms for the entire outlook area. Damaging winds are the main threats, with the potential for torrential downpours that could lead to localized flash flooding. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY An isolated thunderstorm is possible Tuesday morning along and south of Interstate 80. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible this afternoon and evening. Reports of severe weather would be appreciated along with any reports of rainfall over one inch. JTS
Special Weather Statement
National Weather Service Quad Cities IA/IL
1207 PM CDT Mon Aug 18 2025
ILZ002-007-181815-
Carroll IL-Stephenson IL-
1207 PM CDT Mon Aug 18 2025
...A line of heavy rain will impact portions of northeastern Carroll
and Stephenson Counties through 115 PM CDT...
At 1207 PM CDT, Doppler radar was tracking line of heavy rain along a
line extending from 6 miles south of Monroe to near Shannon. Movement
was east at 25 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Strong winds could break small tree limbs and blow around
unsecured objects.
Locations impacted include...
Freeport, Lena, Pearl City, Shannon, Cedarville, Davis, Dakota,
German Valley, Winslow, Rock City, Ridott, Buena Vista, Rock Grove,
Oneco, Orangeville, Eleroy, Damascus, Mc Connell, Scioto Mills, and
Winneshiek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is occurring and may lead to localized flooding.
Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4250 8940 4220 8940 4220 8969 4212 8969
4211 8990 4238 8982 4251 8986
TIME...MOT...LOC 1707Z 256DEG 20KT 4251 8967 4214 8980
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
GibbsSpecial Weather Statement National Weather Service Quad Cities IA IL 312 PM CDT Mon Aug 18 2025 IAZ051>054-063>066-182300- Benton-Linn-Jones-Jackson-Iowa-Johnson-Cedar-Clinton- Including the cities of Vinton, Cedar Rapids, Anamosa, Maquoketa, Marengo, Iowa City, Tipton, and Clinton 312 PM CDT Mon Aug 18 2025 ...Heat Indices may briefly exceed 100 degrees late this afternoon... Hot and humid conditions across the area will push heat indices late this afternoon close to 100 degrees. The heat index may briefly exceed 100 for a few hours through 6 PM. If you are working outside, remember to take frequent breaks in the shade and drink plenty of water.
Special Weather Statement
National Weather Service Quad Cities IA/IL
417 PM CDT Mon Aug 18 2025
IAZ067-068-078-ILZ015-024-182200-
Mercer IL-Rock Island IL-Scott IA-Muscatine IA-Louisa IA-
417 PM CDT Mon Aug 18 2025
...A strong thunderstorm will impact portions of northwestern Mercer,
southwestern Rock Island, western Scott, Muscatine and northeastern
Louisa Counties through 500 PM CDT...
At 416 PM CDT, Doppler radar was tracking a strong thunderstorm near
Montpelier, or 7 miles southeast of Durant, moving east at 20 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could cause minor tree limb damage and blow
around unsecured objects.
Locations impacted include...
Davenport, Moline, Rock Island, Bettendorf, Muscatine, Durant,
Eldridge, Milan, Wilton, Walcott, Blue Grass, Buffalo, Andalusia,
Fruitland, Long Grove, Grandview, Reynolds, Eliza, Oak Grove, and
Donahue.
This includes the following highways...
Interstate 80 in Iowa between mile markers 279 and 297.
Interstate 280 between mile markers 1 and 17.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is occurring and may lead to localized flooding.
Do not drive your vehicle through flooded roadways. Stay away from
flooded areas. Report any flooding to local law enforcement.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4150 9125 4160 9099 4160 9090 4163 9090
4175 9057 4138 9049 4127 9089 4125 9120
TIME...MOT...LOC 2116Z 253DEG 19KT 4150 9083
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
UttechSpecial Weather Statement
National Weather Service Quad Cities IA/IL
434 PM CDT Mon Aug 18 2025
IAZ054-066-182215-
Clinton IA-Jackson IA-
434 PM CDT Mon Aug 18 2025
...A strong thunderstorm will impact portions of northwestern Clinton
and southwestern Jackson Counties through 515 PM CDT...
At 434 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lost Nation, or near Maquoketa, moving east at 25 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Strong winds could break small tree limbs and blow around
unsecured objects.
Locations impacted include...
Maquoketa, Preston, Delmar, Lost Nation, Andrew, Charlotte,
Springbrook, Spragueville, Fulton, Nashville, Hurstville, Goose Lake,
Baldwin, Lyons, Eden Valley Refuge, Maquoketa Caves State Park,
Maquoketa Municipal Airport, Jackson County Fairgrounds, Buckhorn,
and Elwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is occurring and may lead to localized flooding.
Do not drive your vehicle through flooded roadways. Stay away from
flooded areas. Report any flooding to local law enforcement.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4191 9087 4210 9087 4224 9042 4195 9036
TIME...MOT...LOC 2134Z 254DEG 20KT 4201 9075
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
UttechSpecial Weather Statement
National Weather Service Quad Cities IA/IL
455 PM CDT Mon Aug 18 2025
IAZ068-ILZ015-016-024-182230-
Mercer IL-Rock Island IL-Henry IL-Scott IA-
455 PM CDT Mon Aug 18 2025
...A strong thunderstorm will impact portions of northeastern Mercer,
Rock Island, western Henry and southeastern Scott Counties through
530 PM CDT...
At 454 PM CDT, Doppler radar was tracking a strong thunderstorm near
Andalusia, or 9 miles southwest of Rock Island, moving east at 30
mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Strong winds could break small tree limbs and blow around
unsecured objects.
Locations impacted include...
Davenport, Moline, Rock Island, Bettendorf, East Moline, Aledo,
Silvis, Colona, Milan, Le Claire, Coal Valley, Hampton, Orion, Port
Byron, Blue Grass, Buffalo, Andalusia, Rapids City, Viola, and
Millersburg.
This includes the following highways...
Interstate 74 in Iowa between mile markers 1 and 5.
Interstate 80 in Iowa between mile markers 301 and 306.
Interstate 80 in Illinois between mile markers 1 and 10.
Interstate 74 in Illinois between mile markers 1 and 23.
Interstate 88 near mile marker 1.
Interstate 280 between mile markers 5 and 18.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is occurring and may lead to localized flooding.
Do not drive your vehicle through flooded roadways. Stay away from
flooded areas. Report any flooding to local law enforcement.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 600 PM CDT for
northwestern Illinois.
&&
LAT...LON 4122 9034 4116 9095 4143 9090 4145 9085
4145 9079 4146 9079 4150 9078 4157 9060
4163 9031
TIME...MOT...LOC 2154Z 257DEG 24KT 4139 9074
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
UttechSpecial Weather Statement
National Weather Service Quad Cities IA/IL
458 PM CDT Mon Aug 18 2025
IAZ042-054-066-ILZ001-007-182245-
Carroll IL-Jo Daviess IL-Clinton IA-Jackson IA-Dubuque IA-
458 PM CDT Mon Aug 18 2025
...Strong thunderstorms will impact portions of northwestern Carroll,
Jo Daviess, northeastern Clinton, eastern Jackson and southeastern
Dubuque Counties through 545 PM CDT...
At 458 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Galena to near Charlotte. Movement was
east at 30 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Strong winds could break small tree limbs and blow around
unsecured objects.
Locations impacted include...
Galena, Savanna, Bellevue, Stockton, Warren, Preston, Hanover,
Elizabeth, Woodbine, Sabula, Miles, Scales Mound, Apple River,
Springbrook, Spragueville, Schapville, Massbach, Green Island, Argo
Fay, and Van Buren.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is occurring and may lead to localized flooding.
Do not drive your vehicle through flooded roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4200 9001 4197 9057 4238 9053 4238 9048
4241 9047 4245 9047 4251 9008 4251 8999
TIME...MOT...LOC 2158Z 261DEG 27KT 4238 9042 4201 9044
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
UttechThe Quad Cities radar (KDVN), 21 km away, was scanning. The volume nearest the first event began at 22:16 UTC.
11 thunderstorm wind. Local standard time, as filed.
Power lines were blown down in Coal Valley.
Trees and power lines were blown down in town.
A 2-4 inch diameter branch blown down just south of 36th Avenue Court.
A tree was blown down blocking the intersection of U.S. 6 and Highway 84.
Lots of small branches blown down.
Trees reported down and power lines down with some roads blocked.
A tree was blown down at Stewart and Wells Streets.
A report of several small branches generally between 1 to 2 inches in diameter down in Freeport was received.
Several 6 to 7 inch diameter tree limbs were knocked down with some blocking a street in southern Freeport for a time. Time estimated by radar.
Downed tree and branches reported.
Severe six inch tree branches down. Time estimated from radar data.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2025Every state in 2025This day in weather historyWarnings in Illinois, August 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1275178, 1275176, 1275182, 1275181, 1275188, 1275183, 1275180, 1275184, 1275185, 1275187, 1275186.